Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 100, NWS Sioux Falls, SD

March 21, 2019Moody County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 21, 2019, 9:07 PM CDT for Moody County, South Dakota. It was in force for 45 days.

The area

The counties it named.

The facts

Issued
Mar 21, 2019, 9:07 PM CDT (02:07 UTC)
Expired
May 5, 2019, 9:47 PM CDT
In force
45 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Moody County, SD

The radar

The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River above Flandreau (BSFS2).

Action stage
1537 ft
Minor stage
1540 ft
Moderate stage
1542 ft
Major stage
1545 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 21, 6:05 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 21, 6:05 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
605 PM CDT Thu Mar 21 2019

.SHORT TERM...(This evening through Friday)
Issued at 316 PM CDT Thu Mar 21 2019

Pleasant conditions across the region this afternoon as temperatures
have warmed into the 40s and 50s. Overall forecast concerns in the
short term are fairly minimal.

Tonight: A weak backdoor cold front will move into the area late
tonight. Models continue to hint at high probability of fog/stratus
formation later tonight as winds weaken.  However, this same
guidance has struggled with initialization and current conditions,
so confidence is low on this occurrence as a shift to northeast
winds should also bring in lower dew points. Something to bear
watching tonight.

Friday: Another dry day expected on Friday.  Temperatures aloft
won't have cooled very far from readings on Thursday, but a
southeast surface wind isn't always favorable for good warming. That
said, if we can mix deep enough, highs may again reach the 50s, with
cooler readings in the northeastern CWA.

.LONG TERM...(Friday night through Thursday)
Issued at 316 PM CDT Thu Mar 21 2019

Friday night-Saturday: An upper low begins to wobble out of the
Central Rockies on Friday, and begins to allow clouds to increase
Friday night. Moisture return, despite the deepening nature of the
upper low, isn't all that strong, so much of the precipitation may
be tied more closely to the upper low itself on Saturday.  That
said, clouds and perhaps a few light rain showers begin to arrive
from Nebraska in the afternoon. With the slight delay in the systems
arrival, temperatures will again have the potential to warm towards
the lower 50s.

Saturday Night - Sunday:  With the upper low drifting eastward
across southern Nebraska and Iowa, broad but rather weak isentropic
lift persists Saturday night into Sunday.  QPF amounts look to stay
light, and wouldn't be surprised to see periods of drizzle as well.
A cold front begins to settle southward Sunday afternoon, with a
rather weak elevated frontal boundary settling into the region
Sunday night into Monday.

Monday: Slightly cooler temperatures continue, with very light
precipitation chances through the day. QPF will remain light
enough to avoid any impact to ongoing flooding concerns.

Tuesday-Thursday: A big warmup is expected for the middle of the
week. Medium range guidance shows broad ridging across the Central
US, as another longwave trough builds into the Eastern Pacific. The
warmup begins in earnest Tuesday, with temperatures potentially
climbing through the 60s on Wednesday and Thursday. Overnight
lows well above freezing through the middle and end of the week
will signal the rapid melting of snow across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Mar 21 2019

Looking at some tough to predict fog again tonight. IFR
conditions will be likely within the fog and the best chance will
be late tonight into tomorrow morning. Better chances should be
north of I-90. Outside of the fog VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...08
Hazardous weather outlook, Mar 21, 4:55 AM CDT, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
455 AM CDT Thu Mar 21 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-221000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
455 AM CDT Thu Mar 21 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Areas of fog will focus along the Buffalo Ridge and locations
between the James River and Interstate 29 through the early morning
hours. Some spotty dense fog is likely. Other areas across southeast
South Dakota will find patchy fog. Most areas of fog should dissipate
by 9 to 11 am.

Fog will be possible again tonight, especially west of the James
River. Some dense fog will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Runoff from melting of snow cover due to warmer temperatures late
this week and weekend will result in additional rises of area
streams and rivers. Many area rivers are expected to return to
moderate to major flood levels this weekend and early next week. Keep
up with the latest flood warnings and statements for additional
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 2:42 PM CDTRiver Flood WarningFSDBrookings, Hamlin88 days
Mar 21, 9:43 PM CDTRiver Flood WarningFSDPipestone5 days
Mar 22, 2:42 PM CDTRiver Flood WarningFSDPipestone21 days

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.